Tachycardia following Afib Ablation

Hi All,

Whilst I wait for my EP to respond to my email I was wondering if anyone on this forum could help answer some of the questions I have raised.

First some background.....

I had my first ablation in April.

Things didn’t go according to plan and as a result of the procedure I developed atrial Tachycardia. This according to my EP at Harefield is not uncommon.

The outline sequence of events is as follows;

* Within a week of the ablation I was back in persistent Afib.

* After 6 weeks weeks or so of waiting I had DC Cardioversion and maintained NSR for 8 weeks.

* My heart then flipped again only this time I had Tachycardia not Afib.

For me the symptons associated with Tachycardia are much harder to live with than Afib. My pulse would lurch from 70bpm to 110/120/130bpm just getting out of bed and would stay like that for most of the day.

My EP then prescribed Flecainide and after 6 weeks or so of taking this (together with the Bisoprolol I was already on) my pulse returned to normal levels (60/70 bpm) and has stayed that way for past 3 weeks. I still get breathless (drug side effect?) but heart rate is fine and NSR.

I have a second Ablation booked for the end of the year to tackle the Tachycardia and hopefully a passage to a drug free future.

Anyway the key questions this raises in my head that I have asked my EP are as follows;

Do I still need a second ablation?

Has the Tachycardia gone / been suppressed because of the Flecainide / Bisoprolol combination or was the Tachycardia I experienced a temporary thing as a result of the healing process from the first ablation?

Why would the Flecainide help with Tachycardia anyway? Isnt it a rhythmic drug.

What would happen if I stopped the Flecainide? Would the Tachycardia return?’

Thanks everyone in advance for your help and support. This forum has been invaluable to me. Best wishes Nick

9 Replies

oldestnewest
  • I don't think we can answer this as one needs the knowledge of your heart and ablation that only your EP has. Other people on here have described other problems after ablation- flutter for example- but my (limited) understanding is that these were around but can now surface as the AF has been dealt with- or at least some pathways have been interrupted You've got a good list of questions to put to your EP- let us know how you get on

  • Thanks

  • A Tach after ablation is not uncommon. I had my last successful ablation nine years ago but have had four cardioversions since then for A tach which has usually started during sleep. Since I remain on anticoagulants it has always been possible to DCCV within 24-48 hours which is great since my A tach is usually up to 200+

    Anti-arrhythmic drugs will help so you could answer one of your own questions by trying stopping if you are brave enough. It would at least answer another of your questions.

    Since I have been AF drug free for most of this time I would go for that ablation in your shoes but can't make your mind up for you.

  • Hi Bob,

    Thanks for the update. I will of course proceed with second ablation. I have considered stopping taking the Flecainide and might try this to see what happens.

    Thanks Nick

  • Good morning Nick. Your post ablation progress seems similar to mine only I had persistent SVT which was sorted out with a cardioversion. In all I have had 3 post ablation cardioversions and have know been in NSR since 19/7 with no medication. I was prescribed Amiodarone but refused it as the hospital did not want to do any base line tests (in contravention of NICE guidelines). I was scheduled for another ablation but only if symptomatic so it hasn't happened. In your shoes I would wait and see, come off the drugs and if you stay in NSR not take that second ablation. Hope all goes well. Tim

  • Thanks for that Tim. Glad to hear you are in NSR with no meds - that’s where I need to be. My next ablation is scheduled for the end of the year.

    I am considering stopping the Flecainide and Bisoprolol just to see what happens.

    Thanks Nick

  • Keep us posted.

  • Experienced had PAT for 37 years and was controlled with various drugs - did not have ablation until this past April 2017 when I developed A-Fib along with the PAT. Began PAT at 200 BPM at work. Went to ER, but before seeing doctor, it stopped, so was told it may never happen again - Later on had episodes of SVT which persisted over 37 years and seemed to be brought on by the vagal nerve, as if successful in expelling stomach gas, tachycardia would stop. This year, in Apri,l awoke in A-Fib and SVT - so off to ER. Given Cardizem, but it only held the SVT and A-Fib a minute or two. When that did not work to convert to NSR, was given conversion paddles, but that only held me in NSR a short time.

    Held in hospital, the sent home for a few days until ablation.

    Unfortunately there was a mishap or some sort of problem where heart was punctured. What a nightmare! - Sent home, but on 7th day without Elequis - stroke!

    Rushed to stroke center and7 weeks later, released from hospital when heart had stopped bleeding.

    At present, Still in recovery mode, getting strength back and attending appointments to check on heart, etc.

    So far, no more A-Fib or SVT episodes, and hope to stay forever in NSR.

    Repeatedly told A-Fib and SVT would not kill me - so if another episode surfaces - wait it out as things will most prob. go back to normal NSR and can also take another 1/2 tablet of Atenolol to slow things down.

    Hoping for the best, Emgee

  • Sounds like you have had a real nightmare! I’m very sorry to hear that, how awful.

    On a positive note it does sound like you are making good progress with your recovery and fingers crossed you have no more Afib or SVT.

    Best wishes Nick

You may also like...